IgG4-associated cholangitis (IAC), which can mimic primary sclerosing cholangitis, is the biliary manifestation of a steroid-responsive multisystem fibroinflammatory disorder (ie, autoimmune pancreatitis). The affected organs have a lymphoplasmacytic infiltrate rich in IgG4-positive cells. A recent study described clinical, serologic, and imaging characteristics and treatment response in 53 IAC patients. Among the study participants, 85% were male, 77% presented with obstructive jaundice, 92% had associated autoimmune pancreatitis, 74% showed increased serum IgG4 levels, and 88% had IgG4-positive cells in bile duct biopsy specimens (>10/HPF). Bile duct strictures were common, with isolated intrapancreatic bile duct strictures in 51% of patients, proximal extrahepatic or intrahepatic bile duct strictures in 49%, and multifocal structures in 32%.
Thirty patients received prednisone at a dose of 40 mg/day for 4 weeks, which was then tapered to 5 mg/week for a total of 11 weeks; 18 patients underwent surgical resection; and 5 patients were treated conservatively and had spontaneous resolution of their disease. The following treatment responses were observed. Of the 30 patients treated with prednisone, 29 (97%) had an initial response, and 18 (60% of patients) had resolution of strictures and normalization of liver enzymes. Twelve of 17 patients (71%) with proximal bile duct strictures relapsed less than 6 months after prednisone was discontinued; in these patients, the presence of proximal extrahepatic or intrahepatic stricture was predictive of relapse. Fifteen patients were retreated with steroids for relapse, and 7 patients required additional immunomodulating drugs (azathioprine, cyclophosphamide, or mycophenolate mofetil) to remain in steroid-free remission during more than 6 months of follow-up. Eight of the 15 patients retreated with steroids (44%) relapsed.
The authors of the study drew the following conclusions from these findings: first, IAC should be suspected in patients with unexplained biliary strictures associated with increased IgG4 and unexplained pancreatic disease; second, relapses are common after steroid withdrawal, especially in patients with proximal strictures; and third, the role of immunomodulating drugs for relapses needs to be explored through further study.